On the projections of the multifractal packing dimension for \(q>1\)

  • Bilel SelmiEmail author


The aim of this article is to study the behavior of the multifractal packing function \(B_\mu (q)\) under projections in Euclidean space for \(q>1\). We show that \(B_\mu (q)\) is preserved under almost every orthogonal projection. As an application, we study the multifractal analysis of the projections of a measure. In particular, we obtain general results for the multifractal analysis of the orthogonal projections on m-dimensional linear subspaces of a measure \(\mu \) satisfying the multifractal formalism.


Hausdorff dimension Packing dimension Projection Multifractal analysis 

Mathematics Subject Classification

28A20 28A80 



The author is greatly indebted to the referee for carefully reading the first submitted version of this paper and giving elaborate comments and valuable suggestions on revision so that the presentation can be greatly improved.


  1. 1.
    Bahroun, F., Bhouri, I.: Multifractals and projections. Extr. Math. 21, 83–91 (2006)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Barral, J., Bhouri, I.: Multifractal analysis for projections of Gibbs and related measures. Ergod. Theory Dyn. Syst. 31, 673–701 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Barral, J., Feng, D.J.: Projections of planar Mandelbrot random measures. Adv. Math. 325, 640–718 (2018)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Barral, J., Ben Nasr, F., Peyrière, J.: Comparing multifractal formalism: the neighbouring box condition. Asian J. Math. 7, 149–166 (2003)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Ben Nasr, F., Bhouri, I., Heurteaux, Y.: The validity of the multifractal formalism: results and examples. Adv. Math. 165, 264–284 (2002)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bhouri, I.: On the projections of generalized upper \(L^q\)-spectrum. Chaos Solitons Fractals 42, 1451–1462 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Douzi, Z., Selmi, B.: Multifractal variation for projections of measures. Chaos Solitons Fractals 91, 414–420 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Douzi, Z., Selmi, B.: On the projections of mutual multifractal spectra (2018). arXiv:1805.06866v1
  9. 9.
    Douzi, Z., Selmi, B.: On the projections of the mutual multifractal Rényi dimensions. Anal. Theory Appl. (to appear) Google Scholar
  10. 10.
    Falconer, K.J.: Fractal Geometry: Mathematical Foundations and Applications. Wiley, Chichester (1990)zbMATHGoogle Scholar
  11. 11.
    Falconer, K.J., Howroyd, J.D.: Packing dimensions of projections and dimensions profiles. Math. Proc. Camb. Philos. Soc. 121, 269–286 (1997)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Falconer, K.J., Mattila, P.: The packing dimensions of projections and sections of measures. Math. Proc. Camb. Philos. Soc. 119, 695–713 (1996)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Falconer, K.J., O’Neil, T.C.: Convolutions and the geometry of multifractal measures. Math. Nachr. 204, 61–82 (1999)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Falconer, K.J., Mattila, P.: Strong Marstrand theorems and dimensions of sets formed by subsets of hyperplanes. J. Fractal Geom. 3, 319–329 (2016)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Falconer, K.J., Jim, X.: Exact dimensionality and projections of random self-similar measures and sets. J. Lond. Math. Soc. 90, 388–412 (2014)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hu, X., Taylor, J.: Fractal properties of products and projections of measures in \({\mathbb{R}}^n\). Math. Proc. Camb. Philos. Soc. 115, 527–544 (1994)CrossRefGoogle Scholar
  17. 17.
    Hunt, B.R., Kaloshin, V.Y.: How projections affect the dimension spectrum of fractal measures. Nonlinearity 10, 1031–1046 (1997)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Järvenpää, E., Järvenpä, M.: Linear mappings and generalized upper spectrum for dimensions. Nonlinearity 45, 55–77 (1998)Google Scholar
  19. 19.
    Järvenpää, E., Järvenpä, M., Ledrappier, F., Leikas, M.: One-dimensional families of projections. Nonlinearity 21, 453–464 (2008)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Järvenpää, E., Järvenpä, M., Keleti, T.: Hausdorff dimension and non-degenerate families of projections. J. Geom. Anal. 24, 2020–2034 (2014)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kaufman, R.: On Hausdorff dimension of projections. Mathematika 15, 153–155 (1968)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Marstrand, J.M.: Some fundamental geometrical properties of plane sets of fractional dimensions. Proc. Lond. Math. Soc. 4, 257–302 (1954)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Mattila, P.: Hausdorff dimension, orthogonal projections and intersections with planes. Ann. Acad. Sci. Fenn. Math. 1, 227–244 (1975)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Mattila, P.: The Geometry of Sets and Measures in Euclidean Spaces. Cambridge University Press, Cambrdige (1995)CrossRefGoogle Scholar
  25. 25.
    Olsen, L.: Multifractal dimensions of product measures. Math. Proc. Camb. Philos. Soc. 120, 709–734 (1996)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Olsen, L.: A multifractal formalism. Adv. Math. 166, 82–196 (1995)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Olsen, L.: Dimension inequalities of multifractal Hausdorff measures and multifractal packing measures. Math. Scand. 86, 109–129 (2000)MathSciNetCrossRefGoogle Scholar
  28. 28.
    O’Neil, T.C.: The multifractal spectra of projected measures in Euclidean spaces. Chaos Solitons Fractals 11, 901–921 (2000)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Shmerkin, P.: Projections of self-similar and related fractals: a survey of recent developments. Fractal Geom. Stoch. V 70, 53–74 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Shmerkin, P., Solomya, B.: Absolute continuity of self-similar measures, their projections and convolution. Trans. Am. Math. Soc. 368, 5125–5151 (2016)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Selmi, B.: A note on the effect of projections on both measures and the generalization of \(q\)-dimension capacity. Probl. Anal. Issues Anal. 5(23), 38–51 (2016)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Selmi, B.: On the effect of projections on the Billingsley dimensions. Asian-Eur. J. Math. 13, 2050128, 1–17 (2020)Google Scholar
  33. 33.
    Selmi, B.: Multifractal dimensions for projections of measures. Bol. Soc. Paran. Mat. (2019). CrossRefGoogle Scholar
  34. 34.
    Selmi, B., Svetova, NYu.: On the projections of mutual \(L^{q, t}\)-spectrum. Probl. Anal. Issues Anal. 6(24), 94–108 (2017)MathSciNetzbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Analysis, Probability and Fractals Laboratory LR18ES17, Department of Mathematics, Faculty of Sciences of MonastirUniversity of MonastirMonastirTunisia

Personalised recommendations